Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 13, 2018, 2:41 PM CDT for Greenwood County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2018, 2:41 PM CDT (19:41 UTC)
- Expired
- Apr 13, 2018, 3:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Greenwood County, KS
The radar
The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 1:20 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -644 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 534 m²/s²
- 0-3 km storm-relative helicity
- 508 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349
WUUS53 KICT 131941
SVRICT
KSC073-132015-
/O.NEW.KICT.SV.W.0004.180413T1941Z-180413T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
241 PM CDT FRI APR 13 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Greenwood County in southeastern Kansas...
* Until 315 PM CDT
* At 240 PM CDT, a severe thunderstorm was located 6 miles southwest
of Hamilton, or 7 miles north of Eureka, moving northeast at 60
mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Eureka, Madison, Hamilton, Virgil, Eureka City Lake, Thrall and
Eureka Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
Kansas.
LAT...LON 3779 9635 3801 9635 3817 9619 3817 9596
3797 9596
TIME...MOT...LOC 1940Z 222DEG 52KT 3793 9626
HAIL...0.88IN
WIND...70MPH
$$
VAUGHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:27 PM CDT, 14 minutes earlier.
Area forecast discussion, Apr 13, 2:27 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Wichita KS 227 PM CDT Fri Apr 13 2018 Tricky forecast with rain and snow chances tonight and early Saturday. Then another strong low pressure system targeting the state next weekend. .SHORT TERM...(This evening through Monday night) Issued at 213 PM CDT Fri Apr 13 2018 Tonight...The cold front currently progressing eastward across the state and the southward bound dry line will hang around Interstate 35 during the late afternoon hours before progressing eastward out of the forecast area by 1 am. In SE KS...ahead of the boundary, enough lift and instability will exist to keep the mention of storms in the forecast through the evening hours. Elsewhere, moisture will fill in behind the boundary across central and western sections of the forecast area. The strong N/NNW flow may produce a trowel across portions of northern KS. How far that sinks into our region will be key to the rain/snow line. At this time, only a few northern counties will drop below or hover around the freezing line. That line is setting up in the vicinity of a Lincoln to Great Bend Line. Areas to the north and west of that will likely have a mix of rain and snow while those locations south and east will experience rain and possibly a few flakes closer to the freezing line. Snow amounts should not be very significant. The main issue will be the winds. They will howl this evening and and snow that falls will be blown significantly and visibilities should deteriorate. Saturday...Cold to cool air will reside across the area on Saturday. NC KS will struggle to warm much above freezing while the SE sections stay in the lower 50s. high pressure will filter in from the north and a nice cold pool will advect in to the area, mainly to the west of the Flint Hills. Cold and unseasonable temperatures will occur and cause issues for sensitive plants. Sunday and Monday...High pressure remains entrenched over the area and temperatures will find it difficult to rebound. Should be a pleasant day though as the high pressure will keep the winds in check. Monday will remain under the influence of high pressure. A rebound in temperatures will also be noted along with winds less than 15 mph. .LONG TERM...(Tuesday through Friday) Issued at 213 PM CDT Fri Apr 13 2018 The area of high pressure finally moves out on Monday. Another low pressure system and front will slide across the state on Tuesday and Tuesday night. At this time, moisture seems limited and there will be little chance for precipitation. If any moisture can be ushered in, enough positive energy is present that a few storms could pop along the boundary as it moves east. The best chance, albeit small would be in far SE KS. We get into a little holding pattern with a weak high pressure center floating just to south for the remainder of the week before the next strong frontal system tromps through Friday and Saturday. Decent moisture will yield another chance for rain and storms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1244 PM CDT Thu Apr 12 2018 MVFR ceilings likely and isolated thunderstorm possible in the vicinity of kcnu around daybreak. MVFR ceilings are possible at KRSL/KGBD behind the cold front tomorrow morning. Strong winds will persist tonight as surface pressure gradient increases ahead of developing low. Low level moisture will stream low clouds into southeast KS. KICT will be close to western edge of these clouds. Front will move through KRSL/KGBD after daybreak with MVFR ceilings anticipated behind the front. -Howerton && .FIRE WEATHER... Issued at 213 PM CDT Fri Apr 13 2018 Very high fire danger is possible on Saturday to the west of the Flint Hills. Winds will continue to be strong across much of the area with speeds in the very high region from 25 to 35 mph and gusty. However, with temperatures forecast to be well below normal and falling below the extreme category, we are not expecting any fire weather headlines at this time. However, caution should still be heeded with regards to fires on Saturday since strong winds could still make any fires that develop difficult to control. Tuesday looks to be another bad day in regards to fire danger with all of the forecast area in the very high category and areas west of Interstate 135 in the extreme category. Please plan accordingly. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 32 42 26 50 / 20 20 10 0 Hutchinson 31 40 24 49 / 30 30 10 0 Newton 32 39 24 46 / 20 30 20 0 ElDorado 34 41 25 47 / 10 20 20 0 Winfield-KWLD 34 45 26 51 / 10 10 10 0 Russell 28 36 20 47 / 60 50 10 0 Great Bend 27 38 22 49 / 40 40 10 0 Salina 34 38 24 47 / 50 60 20 0 McPherson 32 38 23 47 / 40 40 20 0 Coffeyville 41 49 29 50 / 20 10 20 10 Chanute 40 47 28 47 / 20 10 20 10 Iola 41 46 28 46 / 20 20 30 10 Parsons-KPPF 40 48 29 48 / 20 10 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CDT this evening for KSZ070>072-094>096- 098>100. Red Flag Warning until 7 PM CDT this evening for KSZ051>053-067>071-082-083-091>095-098-099. Wind Advisory until 7 PM CDT Saturday for KSZ052-053-067>069-082- 083-091>093. High Wind Warning from 7 PM this evening to 7 PM CDT Saturday for KSZ032-033-047-048-050. Wind Advisory from 7 PM this evening to 7 PM CDT Saturday for KSZ049-051. && SHORT TERM...PJH LONG TERM...CWH AVIATION...PJH FIRE WEATHER...CWH
Hazardous weather outlook, Apr 13, 7:00 AM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 700 AM CDT Fri Apr 13 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-141015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 700 AM CDT Fri Apr 13 2018 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Today and Tonight Very high to extreme Fire Danger will exist across all of the area today. For further details, refer to the Red Flag Warning. A few severe thunderstorms are possible across southeast Kansas this afternoon with golfball sized hail, 60 to 70 mph winds and a brief tornado. If you live in Southeast Kansas, you should monitor the forecast closely. Areas at greatest risk for severe thunderstorms are Labette, Neosho, and Allen counties. South to southwest winds sustained around 30 mph with gusts around 40 mph will whip across all areas today. The winds will shift to the west in central and south central Kansas late this afternoon, then shift to the northwest and increase to 30 to 40 mph late tonight. Gusts from 40 to 50 mph are likely in these areas late tonight. The strongest winds would occur in central Kansas west of Highway 14. For further details, please refer to the High Wind Warning and Wind Advisory. A light rain/light snow mixture is likely for primarily Central Kansas late this evening with a changeover to light snow late tonight. The wintry mix may reach as far southeast as Wichita and El Dorado late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Northwest winds from 30 to as high as 45 mph will whip across all of central and south central Kansas on Saturday. The strongest winds would hit areas along, and west, of Highway 14. For further details, please refer to the High Wind Warning and Wind Advisory. A very high to extreme fire danger will exist in all areas Tuesday afternoon. A very high fire danger is likely for parts of central and south central Kansas Wednesday and Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across southeast Kansas after 3 pm. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Apr 13, 1:09 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
109 PM CDT FRI APR 13 2018
KSZ093-131845-
Cowley KS-
109 PM CDT FRI APR 13 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Cowley County in south central Kansas...
* Until 145 PM CDT
* At 107 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Oxford...moving northeast at 20
mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Winfield, Rock and Winfield City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3731 9715 3748 9705 3748 9694 3735 9675
3718 9708
TIME...MOT...LOC 1808Z 228DEG 17KT 3730 9708
VAUGHANLocal storm report, Apr 13, 1:15 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
115 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 4 ESE OXFORD 37.25N 97.11W
04/13/2018 E0.75 INCH COWLEY KS PUBLIC
HAIL COVERED 50 PERCENT OF THE GROUND ON HWY 160 2 MILES
EAST OF THE COUNTY LINE
&&
SGSSpecial weather statement, Apr 13, 2:10 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
210 PM CDT FRI APR 13 2018
KSZ069-070-094-131945-
Butler KS-Greenwood KS-Elk KS-
210 PM CDT FRI APR 13 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Butler County in south central Kansas...
Southwestern Greenwood County in southeastern Kansas...
Northwestern Elk County in southeastern Kansas...
* Until 245 PM CDT
* At 208 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Latham, or 14 miles southeast
of Leon...moving northeast at 40 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Severy, Latham, Piedmont and Beaumont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
Kansas.
LAT...LON 3756 9668 3786 9652 3762 9618 3748 9662
3748 9667
TIME...MOT...LOC 1910Z 240DEG 36KT 3756 9658
VAUGHANLocal storm report, Apr 13, 2:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
213 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 4 E ROSALIA 37.82N 96.55W
04/13/2018 E0.75 INCH BUTLER KS PUBLIC
&&
SGSLocal storm report, Apr 13, 2:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
238 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND GST EUREKA AIRPORT 37.85N 96.29W
04/13/2018 M71 MPH Greenwood KS AWOS
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 4:10 AM CDT | High Wind Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 38 hr |
| Apr 13, 1:09 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Apr 13, 2:10 PM CDT | Special Weather Statement | ICT | Greenwood | 35 min |
| Apr 13, 3:03 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 42 min |
| Apr 13, 3:15 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 30 min |
| Apr 13, 3:34 PM CDT | Special Weather Statement | ICT | Elk | 26 min |
| Apr 13, 4:18 PM CDT | Special Weather Statement | ICT | Labette | 27 min |
| Apr 13, 4:42 PM CDT | Special Weather Statement | ICT | Labette | 33 min |
| Apr 13, 5:08 PM CDT | Winter Weather Advisory | ICT | Chase, Ellsworth, Lincoln, McPherson, Marion, Russell and 1 more | 23 hr |
| Apr 13, 5:13 PM CDT | Special Weather Statement | ICT | Labette | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.